Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Goodland, KS

August 4, 2003Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2003, 4:58 PM CDT for Decatur County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 4:58 PM CDT (21:58 UTC)
Expired
Aug 4, 2003, 6:00 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS53 KGLD 042158
SVRGLD
KSC039-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF OBERLIN...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN...TRAER AT 505 PM CDT
  KANONA AT 515 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3993 10073 3970 10062 3979 10019 4000 10025

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 4, 3:19 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT MON AUG 4 2003

THE MAIN FORECAST CHALLENGE IS TIMING AND EXTENT OF POPS THIS
EVENING.

VISIBLE SATELLITE AT 18Z SHOWING A LINE OF SOME MOD CU/ISOLATED TCU
EXTENDING ACROSS NORTHWEST KANSAS...OTHERWISE THE SKY WAS MOSTLY
CLEAR EAST OF THE ROCKIES. LINE APPEARS TO BE THE SURFACE TROUGH
AXIS AS INDICATED BY THE 17Z SURFACE CHART. AN AREA OF LOW PRESSURE
EXTENDED FROM WESTERN SOUTH DAKOTA SOUTH INTO SOUTHEAST NEW MEXICO.
WATER VAPOR IMAGERY INDICATING CONSIDERABLY DRIER AIR OVER WESTERN
COLORADO AND SHIFTING EAST.

THE UPPER RIDGE AXIS WILL GRADUALLY SHIFT EAST FROM THE ROCKIES INTO
THE PLAINS DURING THIS FORECAST PACKAGE. AT THE SURFACE...THE AREA
OF LOW PRESSURE MENTIONED ABOVE WILL SHIFT EAST AND BE REPLACED BY
HIGH PRESSURE. A LEE TROUGH WILL DEVELOP ON THE PLAINS WED NIGHT AND
CONTINUE THROUGH THURSDAY NIGHT. FOR EARLY THIS EVENING...CURRENT
CONVECTION WILL NEED TO BE MONITORED FOR INCLUSION IN GRIDS AND
ZONES. DYNAMICS ARE NOT IMPRESSIVE WITH THIS LINE. ALSO DRYING
ATMOSPHERE SHOULD LIMIT THE ACTIVITY. SCATTERED POPS LOOK GOOD FOR
MOST OF THE KANSAS ZONES EXCEPT FAR NORTHWEST. WILL INCLUDE RED
WILLOW COUNTY NEBRASKA WITH SCATTERED POPS AS WELL. OTHERWISE...THE
REST OF THE FORECAST THROUGH DAY 3 LOOKS DRY AS UPPER
RIDGE/SUBSIDENCE BEGINS TO BUILD OVER THE PLAINS.

850 MB TEMPERATURES WARM UP BY WEDNESDAY AND CONTINUE THURSDAY AS
THE RIDGE AXIS MOVES EAST OF THE ROCKIES. MAX TEMPERATURES SHOULD BE
IN THE MID AND UPPER 90S BY WEDNESDAY AND THURSDAY WITH 100 POSSIBLE
IN THE HILL CITY AREA.

DAYS 4-7...THE RIDGE RETROGRADES FROM THE PLAINS INTO THE ROCKIES BY
DAY 6. SHORTWAVES ROTATING THROUGH THE RIDGE WILL BRING A SLIGHT
CHANCE OF -TSRA ALONG SURFACE TROUGH OVER THE FORECAST AREA DAYS
4/5. SURFACE HIGH PRESSURE WILL FOLLOW ON DAYS 6/7 ALONG WITH COOLER
850 TEMPERATURES.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 4, 2:30 PM CDT, 2 hours 28 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEFINITIVE DRYLINE HAS FORMED AND EXTENDS FROM BENKELMAN NEBRASKA
TO CHEYENNE WELLS COLORADO AT 1 PM MDT. A FEW THUNDERSTORMS HAVE
FORMED ALONG THE LINE AND MORE ARE EXPECTED. THESE STORMS WILL MOVE
TO THE SOUTHEAST AT NEAR 10 MPH. BRIEF PERIODS OF MODERATE
RAINFALL...DANGEROUS LIGHTNING AND SMALL HAIL IS POSSIBLE WITH THESE
STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP
TO ONE INCH IN DIAMETER AND WINDS GUSTING TO NEAR 50 MPH THE MOST
LIKELY THREATS. THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH BEHIND
THE DRYLINE AS THE WIND SHIFTS TO THE NORTHWEST AND ALL THUNDERSTORM
ACTIVITY SHOULD BE ENDED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL MOVE INTO THE REGION LATE TONIGHT THROUGH THURSDAY
MORNING AS HIGH PRESSURE IN THE UPPER ATMOSPHERE RETURNS TO THE
MOUNTAINS OF THE WEST AND MOVES TOWARDS THE HIGH PLAINS.  BY
THURSDAY AFTERNOON...ENOUGH MOISTURE WILL HAVE RETURNED TO THE
TRI-STATE AREA THAT THUNDERSTORMS WITH ROUGHLY 20 PERCENT COVERAGE
WILL BE EXPECTED EACH AFTERNOON AND EVENING FROM THURSDAY INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.